Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS North Platte, NE

May 11, 2004Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2004, 7:08 PM MDT for Garden County, Grant County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:08 PM MDT (01:08 UTC)
Expired
May 11, 2004, 8:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KLBF 120108
SVRLBF
NEC069-075-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM MDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA
  GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 800 PM MDT

* AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
  ASHBY...OR ABOUT 26 MILES NORTHWEST OF ARTHUR...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHBY AROUND 745 PM MDT
  9 MILES NORTHWEST OF HYANNIS AROUND 755 PM MDT

LAT...LON 4166 10231 4165 10201 4175 10200 4176 10169
          4206 10154 4208 10199 4200 10199 4199 10233

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:50 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 11, 1:50 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT TUE MAY 11 2004

...A DANGEROUS SEVERE WEATHER SITUATION SETTING UP FOR WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT...

.DISCUSSION...
WILL KEEP THIS BRIEF AS CONVECTION IS BEGINNING TO FIRE ACROSS THE
WRN ZONES ATTM.
.NEAR TERM (TONIGHT THROUGH FRIDAY)...FIRST ON THE SEVERE WEATHER
THREAT TONIGHT...CLOUD FREE SKIES ALREADY HAVE ALLOWED TEMPS TO
SURGE INTO THE LWR TO MID 80S ACROSS THE ENTIRE FA. WHERE TO
START...SVR PARAMETERS VERY FAVORABLE FOR THE WHOLE PLETHORA OF SVR
WX. CAPES WELL OVER 2K J/KG ALONG AND AHEAD OF THE FRONT. CINS VERY
WEAK ALONG THE LEADING EDGE OF THE DRYLINE AND 0-6KM SHEAR WELL OVER
40+ KTS THIS AFTERNOON. AS OF 19Z DRYLINE ALREADY BEGINNING TO SURGE
EWD INTO ERN COLORADO AS EVIDENCED FROM DEW POINTS IN THE 20S AND
30S FROM AKRON SWD. TIME THIS WITH THE ARRIVAL OF THE H5 SHORTWAVE
OVER CENTRAL CO ATTM...INITIATION SHOULD START JUST TO OUR WEST AND
SW NEAR 20Z WITH THINGS GETTING REAL INTERESTING BY 00Z. AGREE
TOTALLY WITH SPC ON TORNADO THREAT LATER THIS EVENING AS 0-2KM
HELICITIES ECLIPSE 400 ALONG A LINE FROM OGA TO IML BY 3Z. THIS
CORRELATES WELL WITH EHIS BETWEEN 3-4 RIGHT ON TOP OF LBF BY 03Z.
IN SHORT...ITS GOING TO GET REAL INTERESTING. TURNING TO THE WINDS
TONIGHT...WINDS POST FRONTAL WILL BE TRICKY TONIGHT AND AM
CONSIDERING EXTENDING THE WIND ADVZY INTO THE OVERNIGHT HRS FOR NRLY
WINDS BEHIND THE FRONT. MESO ETA SFC PRESSURE RISES ARE >9MB/3HR
ALONG AND JUST BEHIND THE FRONT...WITH H85 WINDS IN EXCESS OF 40KTS
LEADS TO ME TO BELIEVE WE MAY NEED SOME SORT OF HEADLINE. ON
WEDNESDAY...SFC FRONT DIVES INTO KANSAS WITH SVR THREAT SHIFTING
SOUTH. AFTER MAINLY DRY CONDS ON WEDNESDAY...ANOTHER SHOT OF
THUNDERSTORMS WILL BE POSSIBLE WEDS NIGHT NORTH OF THE FRONT. RIGHT
NOW BOTH THE GFS AND ETA SOLNS DEVELOP A MCS COMPLEX FROM CENTRAL
NEB (GFS) TO KS (ETA). WITH THE FRONT DRAPED ACROSS KANSAS...THE
ETA SOLN IS MORE TO MY LIKING. WILL RAMP UP POPS IN THE SOUTH AND
DECREASE IN THE NORTH FOR WEDS NIGHT. WILL CONTINUE MENTION OF RAIN
SNOW MIX ACROSS THE NWRN ZONES LATE ON WEDS NIGHT AS H85 TEMPS
CONTINUE TO SHOW SIGNS OF DIPPING INTO NEGATIVE TERRITORY.
FROST/FREEZE NOTION STILL IN THE BACK OF OUR MINDS ON FRIDAY AM AS
1025 HIGH BUILDS OVHD AND SFC DEW POINTS DIP INTO THE UPPR 20S. WILL
CONTINUE TO HIGHLIGHT VIA THE HWO.

.LONG TERM (SATURDAY THROUGH TUESDAY)...LOW AMPLIFIED RIDGING
PREVIOUSLY ADVERTISED IN YESTERDAYS LONG RANGE MODELS HAS FLATTENED
SUBSTANTIALLY AND HAS TRANSITIONED TO WSWRLY FLOW INTO THE FIRST
PART OF NEXT WEEK. THIS IS A RESPONSE TO THE HUDSON BAY LOW NOT
RETREATING NWD AS PREVIOUSLY THOUGHT. WITH THE PERSISTENT WSWRLY
FLOW NEXT WEEK AND PERSISTENT LEE TROFING...COULD SEE A REPEAT OF
WHAT WE ARE SEEING THIS WEEK...THAT IS...MORE STORMY WEATHER. WILL
MAKE SOME MINOR TWEAKS TO THE EXTENDED...MAINLY AFTER SUNDAY...FOR
PRECIP CHANCES. WILL TRY TO TIME THIS DIURNALLY FOR LATE AFTERNOON
THROUGH LATE EVENING...UNTIL THE SHORTWAVE TIMING BECOMES MORE
DEFINED.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 9 PM CDT
FOR ZONES NEZ005>009-024>027-036>038-057>059-069>071
WIND ADVISORY THROUGH 11PM CDT 007-010-028-029.

&&

CLB
Hazardous weather outlook, May 11, 4:29 PM MDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT TUE MAY 11 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
529 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE EASTERN PANHANDLE...

...A WIND ADVISORY IN EFFECT THIS EVENING FOR THE OUTLOOK
AREA EAST OF A LINE FROM OGALLALA TO VALENTINE...

A HIGHLY VOLATILE AND DANGEROUS SITUATION IS DEVELOPING THIS EVENING.
SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN PORTIONS OF THE
OUTLOOK AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ACROSS SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA...IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...SHEAR PROFILES FAVOR AN ISOLATED
TORNADO THROUGH SUNSET.

A STRONG COLD FRONT WILL ENTER NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA THIS EVENING. AS THIS FEATURE MOVES INTO MOIST...VERY
UNSTABLE AIR...THUNDERSTORMS WILL FIRE ALONG AND AHEAD OF
THE FRONT...OVER THE EASTERN PANHANDLE AND WESTERN PORTIONS OF THE
OUTLOOK AREA. RAPID DEVELOPMENT OF SUPERCELL THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS AS THE FRONT MOVES EAST. DURING THE
OVERNIGHT HOURS LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREAT.

CONCERNING THE WIND ADVISORY...GUSTY SOUTHERLY WINDS ARE EXPECTED
ACROSS CENTRAL AND EASTERN PORTIONS OF THE OUTLOOK AREA THROUGH LATE
EVENING. WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH...WITH GUSTS TO 45
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL CAUSE STRONG
NORTHWESTERLY WINDS TO BLOW ON WEDNESDAY. COLD TEMPERATURES MAY
AFFECT PARTS OF WESTERN NEBRASKA FRIDAY MORNING WITH THE POTENTIAL
FOR CLEAR SKIES AND COLD CANADIAN HIGH PRESSURE TO SETTLE OVER THE
OUTLOOK AREA. TEMPERATURES MAY DIP INTO THE MID 30S AND COULD CAUSE
AREAS OF FROST IN LOW LYING AREAS FRIDAY MORNING.

STARTING SATURDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY DURING THE LATE AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT AND READY FOR ACTIVATION THIS EVENING.

CLB

In the hours before

Local storm report, May 11, 3:25 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT-CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 N VENANGO             40.79N 102.04W
05/11/2004  1.75 INCH        PERKINS            NE   PUBLIC

&&

CLB
Local storm report, May 11, 4:44 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             17 S ELI                42.69N 101.44W
05/11/2004  0.75 INCH        CHERRY             NE   PUBLIC

&&

RLB
Local storm report, May 11, 5:08 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CODY                    42.94N 101.25W
05/11/2004  0.75 INCH        CHERRY             NE   PUBLIC

&&

RLB
Special weather statement, May 11, 6:06 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT TUE MAY 11 2004

NEZ004-022-056-057-120035-
DEUEL NE-GARDEN NE-KEITH NE-SHERIDAN NE-
INCLUDING THE CITIES OF...BIG SPRINGS...CHAPPELL...GORDON...
HAY SPRINGS...OGALLALA...OSHKOSH AND RUSHVILLE
706 PM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH NUMBER 184 IN EFFECT FOR
SHERIDAN...GARDEN...DEUEL...AND KEITH COUNTIES HAS BEEN ALLOWED TO
EXPIRE. THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR
CHERRY...GRANT...ARTHUR...MCPHERSON...HOOKER...THOMAS...AND LOGAN
COUNTIES HAS BEEN REPLACED WITH A NEW THUNDERSTORM WATCH NOW IN
EFFECT UNTIL 1 AM CDT (MIDNIGHT MDT).

BUTTLER
Special weather statement, May 11, 7:06 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT TUE MAY 11 2004

NEZ058-059-069>071-120130-
CHASE NE-FRONTIER NE-HAYES NE-LINCOLN NE-PERKINS NE-
INCLUDING THE CITIES OF...CURTIS...GRANT...HAYES CENTER...
IMPERIAL AND NORTH PLATTE
806 PM CDT TUE MAY 11 2004

...TORNADO WATCH NUMBER 185 HAS BEEN CANCELLED...

THE WIDESPREAD THREAT FOR TORNADO DEVELOPMENT HAS DIMINISHED...SO THE
TORNADO WATCH IS NO LONGER IN EFFECT.

OTHER THUNDERSTORMS ARE EXPECTED THIS EVENING AS A COLD FRONT MOVES
THROUGH SOUTHWESTERN NEBRASKA.

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.